Alert archive / South Dakota / Tornado Warnings in 2017

Tornado Warning 4, NWS Rapid City, SD

June 12, 2017Bennett County, Oglala Lakota County, South Dakota

NWS Rapid City, SD issued this tornado warning at Jun 12, 2017, 8:39 PM MDT for Bennett County, Oglala Lakota County, South Dakota. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2017, 8:39 PM MDT (02:39 UTC)
Expired
Jun 12, 2017, 9:15 PM MDT
In force
36 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Bennett County, SD, Oglala Lakota County, SD

The radar

The Rapid City radar (KUDX), 126 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 9:00 PM MDTTORNADO4 Wnw Swett, SDVISIBLE FOR 5 MINUTES BEFORE RAIN REDUCED VISIBILITY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 5:35 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 2.7 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2017-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 421 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2017-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
421 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1755 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

077 
WFUS53 KUNR 130239
TORUNR
SDC007-102-130315-
/O.NEW.KUNR.TO.W.0004.170613T0239Z-170613T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Rapid City SD
839 PM MDT MON JUN 12 2017

The National Weather Service in Rapid City has issued a

* Tornado Warning for...
  Southeastern Oglala Lakota County in southwestern South Dakota...
  West central Bennett County in southwestern South Dakota...

* Until 915 PM MDT
    
* At 839 PM MDT, a severe thunderstorm capable of producing a tornado
  was located near Batesland, or 18 miles north of Gordon, moving
  northeast at 35 mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This dangerous storm will be near...
  Batesland around 850 PM MDT. 
  Swett around 900 PM MDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 4302 10214 4305 10227 4330 10217 4321 10179
TIME...MOT...LOC 0239Z 214DEG 29KT 4307 10217 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

JC
2 follow-up statements
973 
WWUS53 KUNR 130257
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
857 PM MDT MON JUN 12 2017

SDC007-102-130315-
/O.CON.KUNR.TO.W.0004.000000T0000Z-170613T0315Z/
Oglala Lakota SD-Bennett SD-
857 PM MDT MON JUN 12 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM MDT FOR EAST
CENTRAL OGLALA LAKOTA AND WEST CENTRAL BENNETT COUNTIES...

At 856 PM MDT, a severe squall line capable of producing both
tornadoes and extensive straight line wind damage was located along a
line extending from 7 miles east of Porcupine to near Batesland,
moving northeast at 35 mph.

HAZARD...Tornado. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

These dangerous storms will be near...
  Swett around 905 PM MDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This line of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 4307 10205 4318 10222 4330 10217 4321 10179
TIME...MOT...LOC 0256Z 211DEG 30KT 4320 10219 4313 10206 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

JC
952 
WWUS53 KUNR 130310 RRA
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
910 PM MDT MON JUN 12 2017

SDC007-102-130320-
/O.EXP.KUNR.TO.W.0004.000000T0000Z-170613T0315Z/
Oglala Lakota SD-Bennett SD-
910 PM MDT MON JUN 12 2017

...THE TORNADO WARNING FOR EAST CENTRAL OGLALA LAKOTA AND WEST
CENTRAL BENNETT COUNTIES WILL EXPIRE AT 915 PM MDT...

The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A tornado watch remains in effect until 200 AM MDT for southwestern
South Dakota.

LAT...LON 4307 10205 4318 10222 4330 10217 4321 10179
TIME...MOT...LOC 0310Z 270DEG 29KT 4328 10211 4321 10198 

$$

JC

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jun 12, 5:14 PM MDT, 3 hours 25 minutes earlier.

Area forecast discussion, Jun 12, 5:14 PM MDT, 3 hours 25 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
514 PM MDT Mon Jun 12 2017

.DISCUSSION...(This Evening Through Monday)
Issued at 139 PM MDT Mon Jun 12 2017

Water vapor imagery shows a large cut off low across the western
CONUS over the Great Basin region with deep southerly flow across
the CWA. Associated surface low has developed across Wyoming into
the eastern Colorado plains. South to southeast winds over the
central plains into the CWA are advecting in moisture with
dewpoints as of 19z rising from the 40s to the 50s so far over
northeast Wyoming and western South Dakota...and into the 60s
across south central South Dakota. Forecast is still on track for
a significant severe weather event this afternoon and tonight.
Models continue to show CAPE values of 1500 to 3000 J/KG with the
best instability across southwest to south central SD. Storms will
develop over the next few hours to the south and west of the
CWA...then push into the CWA through late afternoon/early evening.
Shear increases through the evening ahead of the low/cold front
with 0-6km effective shear increasing to 40-60kt. Rapid update
models have been consistent with showing storms moving into
northeast Wyoming and western South Dakota through the
evening...and ending from west to east in the late evening to
overnight hours. The best chances for severe storms will be across
southwest South Dakota as storms move in from the southwest early
this evening...then transitioning into a MCS/bow line as it races
east/northeast into the Badlands to central South Dakota. Short
range models have also been showing a secondary line of storms
crossing southwest SD into the Black Hills area in the late
evening to around midnight which could bring additional
opportunities for severe weather. Large hail and damaging winds
are the main threats today. There is a risk for tornadoes as well
with the best chances mainly confined to southwest South
Dakota...then possible tornadoes along the squall line as it
slides into central South Dakota. Convective headlines are
expected in the next few hours.

Upper low will slide into Montana Tuesday with drier air
continuing to filter into the region with breezy southwest flow.
Colder 700-500 mb temps associated with the upper low will keep
low to mid level lapse rates on the steep side with some
showers/storms developing Tuesday afternoon. However a dry mixed
boundary layer will hinder much of the precip from reaching the
ground. Will keep in low end pops in the forecast. The upper low
will depart into south central Canada...then remain stationary
through the middle to second part of the week. Dry air will remain
over the region with no precip expected for the remainder of the
work week and highs in the 70s and 80s. Embedded shortwaves within
broad northwest flow across the western half of the CONUS is
expected toward the Father's Day weekend. This pattern will bring
back chances for showers and thunderstorms with continued highs in
the 70s and 80s.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening)
Issued At 511 PM MDT Mon Jun 12 2017

Numerous strong/severe +TSRA will move through the area tonight
with local LIFR conditions as well as gusty winds/hail. Outside of
the storms through this evening, VFR conditions will prevail.
Behind the storms overnight, an MVFR ST deck will develop from
northwest SD through south central SD. VFR conditions will
then re-spread over the entire area by midday Tuesday.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...13
AVIATION...Helgeson
Hazardous weather outlook, Jun 12, 5:24 AM MDT, 15 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
524 AM MDT Mon Jun 12 2017

SDZ012>014-024>032-041>044-046-047-072>074-WYZ054>058-071-131300-
Butte-Northern Meade Co Plains-Ziebach-Northern Black Hills-
Northern Foot Hills-Rapid City-Southern Foot Hills-
Central Black Hills-Southern Black Hills-Custer Co Plains-
Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson-
Bennett-Mellette-Todd-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-Weston-
Northeastern Crook-
524 AM MDT Mon Jun 12 2017 /624 AM CDT Mon Jun 12 2017/

This Hazardous weather outlook is for portions of south central
South Dakota...the Black Hills of South Dakota...western South
Dakota...northeast Wyoming...and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

An unseasonably strong storm system will affect the area this
afternoon and tonight. There is a moderate risk of severe
thunderstorms over far southwestern South Dakota and parts of
northeastern Wyoming, with an enhanced risk of severe storms
elsewhere. All threats are possible, including very large hail,
damaging winds, and a few tornadoes. The best chance for tornadoes
will be over northeastern Wyoming and far southwestern South
Dakota. In addition, locally heavy rainfall also is possible with
this system.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There will be slight chances of thunderstorms periodically
throughout the rest of the week, but organized severe weather is
not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed today, mainly for southwestern
parts of the area.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-049-131300-
Harding-Perkins-Tripp-
524 AM MDT Mon Jun 12 2017 /624 AM CDT Mon Jun 12 2017/

This Hazardous weather outlook is for portions of south central
South Dakota...and western South Dakota.

.DAY ONE...Today and Tonight

An unseasonably strong storm system will affect the area this
evening and overnight. There is a slight risk of severe
thunderstorms. The main threats are large hail and damaging In
addition, locally heavy rainfall also is possible with this
system.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There will be slight chances of thunderstorms periodically
throughout the rest of the week, but organized severe weather is
not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

Bunkers

In the hours before

Local storm report, Jun 12, 5:34 PM MDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
534 PM MDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     HAIL             8 NNW PINE TREE JUNCTIO 43.73N 105.82W
06/12/2017  E1.50 INCH       CAMPBELL           WY   PUBLIC

&&

EAGAN
Special weather statement, Jun 12, 6:40 PM MDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Rapid City SD
640 PM MDT MON JUN 12 2017

WYZ054-130115-
Northern Cambell WY-
640 PM MDT MON JUN 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMPBELL COUNTY
UNTIL 715 PM MDT...

At 639 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles north of Spotted Horse, or 41 miles southwest of Broadus,
moving north at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of the extreme corner
of northwestern Campbell County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding.

&&

A tornado watch remains in effect until 200 AM MDT for northeastern
Wyoming.

LAT...LON 4500 10581 4499 10579 4476 10601 4499 10603
TIME...MOT...LOC 0039Z 183DEG 23KT 4500 10597

Calderon
Local storm report, Jun 12, 7:25 PM MDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
725 PM MDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     13 NW SLIM BUTTE        43.19N 103.00W
06/12/2017  E60 MPH          OGLALA LAKOTA      SD   TRAINED SPOTTER

            ESTIMATED NICKEL SIZED HAIL

&&

EAGAN
Local storm report, Jun 12, 7:35 PM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
735 PM MDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             10 ESE OELRICHS         43.15N 103.04W
06/12/2017  E1.00 INCH       FALL RIVER         SD   PUBLIC

&&

EAGAN
Local storm report, Jun 12, 8:04 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
804 PM MDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             8 E SMITHWICK           43.32N 103.07W
06/12/2017  E1.00 INCH       FALL RIVER         SD   TRAINED SPOTTER

&&

EAGAN
Local storm report, Jun 12, 8:07 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
807 PM MDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     HAIL             8 E SMITHWICK           43.32N 103.07W
06/12/2017  E1.00 INCH       FALL RIVER         SD   TRAINED SPOTTER

&&

CORRECTED EVENT TIME

EAGAN

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 6:23 PM MDTSevere Thunderstorm WarningUNRCuster, Fall River, Oglala Lakota82 min
Jun 12, 6:40 PM MDTSpecial Weather StatementUNR35 min
Jun 12, 6:55 PM MDTTornado WarningUNRFall River, Oglala Lakota35 min
Jun 12, 7:43 PM MDTSevere Thunderstorm WarningUNRCuster, Fall River, Oglala Lakota62 min
Jun 12, 8:31 PM MDTSevere Thunderstorm WarningUNRBennett, Oglala Lakota44 min
Jun 12, 8:43 PM MDTSevere Thunderstorm WarningUNROglala Lakota, Pennington34 min
Jun 12, 9:13 PM MDTSevere Thunderstorm WarningUNRBennett, Jackson, Oglala Lakota, Pennington62 min
Jun 12, 9:53 PM MDTSevere Thunderstorm WarningUNRFall River67 min
Jun 12, 9:59 PM MDTSevere Thunderstorm WarningUNRBennett, Haakon, Jackson, Mellette, Todd76 min
Jun 12, 10:51 PM MDTSevere Thunderstorm WarningUNRCuster, Fall River, Oglala Lakota, Pennington54 min
Jun 12, 11:14 PM MDTSevere Thunderstorm WarningUNRBennett, Jackson, Mellette, Todd50 min
Jun 12, 11:43 PM MDTSevere Thunderstorm WarningUNRCuster, Fall River, Oglala Lakota, Pennington77 min
Jun 12, 11:53 PM MDTSevere Thunderstorm WarningUNRBennett, Jackson, Mellette, Todd24 min
Jun 13, 1:21 AM MDTSpecial Weather StatementUNRHaakon24 min
Jun 13, 1:43 AM MDTSpecial Weather StatementUNRHaakon47 min

Nearby

Tornado Warnings in South Dakota, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.